The Diabetes Forum Support Community For Diabetics Online

The Diabetes Forum Support Community For Diabetics Online (https://www.diabetesforum.com/forum.php)
-   Diabetes (https://www.diabetesforum.com/diabetes/)
-   -   Metformin and carbs? (https://www.diabetesforum.com/diabetes/98763-metformin-carbs.html)

alfmaxmollyjack 10-09-2018 21:13

Metformin and carbs?
 
I am just wondering if one eats carbs on metformin does metformin help to keep blood sugar lower or will it still be the same?

mbuster 10-09-2018 23:51

Think of it like a math problem. If your fasting blood sugar had been 110 every morning before you started taking metformin and then after starting to take the metformin it was always a 95. If you started every morning off with a teaspoon of sugar (4 grams) in your coffee and each gram of sugar raised your BG 10 points that would be a 40 point rise. So before you started met your BG would go from 110 to 150, after metformin it would go from 95 to 135.

The answer to your question is yes on both parts, it does help to keep your BG lower, but the metformin does not directly lower your BG so it will still go up if you eat carbs. The metformin should help reduce insulin resistance allowing your cells to take in more glucose as fuel and it reduces the excess glucose made by the liver. You would be giving the metformin a better chance to show you results if you reduce the carbs.

alfmaxmollyjack 10-10-2018 12:37

Thank you so much for the detailed reply and that was what I was looking for in an answer. Its not that I am TRYING to or even WANTING to eat more carbs and sweets its just that I've been on Zoloft now for a month and have been having cravings like crazy! before this yes I always crave sweets and carbs even on metformin but now its gotten worse and its driving me crazy so that I am thinking of changing meds but Zoloft is helping with my anxiety somewhat and I need to increase the dose and i'm scared to because I am obviously afraid this will get worse. I tried to hard to do keto, then flopped on that then I tried so hard to do low carb and I am flopping on that too now. I don't want to flop anymore. My fasting this morning WAS 110, funny how you used that as a reference and there it was, lol. I was on 1000 mgs ER metformin and my hair is really thinning out and I read of medicines that can cause it and metformin was on the list as was being hypothyroid which I am that too. Thank You again for the answer, it gives me a lot to think about. I am thinking of going back on metformin and forgetting about my dumb hair.

itissteve 10-10-2018 12:53

alfmaxmollyjack, please ask your doctor if there's another medication you can use instead of the Zoloft. It is possible that another type of anti-anxiety medication could ease your anxiety without the cravings (or such bad cravings). Of course, it will take time to build up another medication in your system to useful levels. But if you can manage that transition, it will be easier to control your anxiety and your blood glucose levels with the right medications.

mbuster 10-10-2018 13:58

As far as your hair thinning, there is a lot out there that says metformin is not the cause, its the diabetes/PCOS that it is being prescribed to treat that is doing it. There are of course other things, including medications, that can cause hair thinning. You should ask your doctor for his opinion on that and if you are you getting deficient on iodine.

alamogirl 10-10-2018 15:11

Quote:

Originally Posted by alfmaxmollyjack (Post 1311749)
I was on 1000 mgs ER metformin and my hair is really thinning out and I read of medicines that can cause it and metformin was on the list as was being hypothyroid which I am that too. Thank You again for the answer, it gives me a lot to think about. I am thinking of going back on metformin and forgetting about my dumb hair.

My hair was also thinning. I was losing it at a fast rate of speed :surprise:. I changed a couple of things: I changed my 1000 thread count cotton sheets to a satiny polyester blend. I also started using a satiny bonnet at night :biggrin:, and I started to use Rogaine 5% strength. My hair is growing back, and even my hairdresser can see the difference.

Good luck to you. Keep posting :vs_coffee:.

alfmaxmollyjack 10-10-2018 15:24

I have tried others too that didn't work so well for my anxiety. I am hoping it will settle down once I get more use to it and if I will ask him again. I did send him an email this morning about upping the dose because I am not at a therapeutic level yet I guess. Thank you for the reply.


Quote:

Originally Posted by itissteve (Post 1311751)
alfmaxmollyjack, please ask your doctor if there's another medication you can use instead of the Zoloft. It is possible that another type of anti-anxiety medication could ease your anxiety without the cravings (or such bad cravings). Of course, it will take time to build up another medication in your system to useful levels. But if you can manage that transition, it will be easier to control your anxiety and your blood glucose levels with the right medications.


alfmaxmollyjack 10-10-2018 15:27

I read too that metformin can cause low B12 which can cause hair thinning. I did have some labs done a few months ago when still on met and they were all good except my BUN was high but next time it was lower but still high. Maybe I will ask her again to do a vitamin panel to see if it shows anything.

Quote:

Originally Posted by mbuster (Post 1311753)
As far as your hair thinning, there is a lot out there that says metformin is not the cause, its the diabetes/PCOS that it is being prescribed to treat that is doing it. There are of course other things, including medications, that can cause hair thinning. You should ask your doctor for his opinion on that and if you are you getting deficient on iodine.


alfmaxmollyjack 10-10-2018 15:30

I've never heard of changing out sheets for hair thinning, hmmmm, that's interesting. I tried the womens rogaine but literally got a headache from it, was going to try nioxin but reviews were so mixed and for the price I chose not to. For now I am not using a comb or brush on my hair and just finger combing in every day in hopes of not pulling out too much hair lol. I find strands all over my clothes daily :crying: Thank you for the ideas!


Quote:

Originally Posted by alamogirl (Post 1311759)
My hair was also thinning. I was losing it at a fast rate of speed :surprise:. I changed a couple of things: I changed my 1000 thread count cotton sheets to a satiny polyester blend. I also started using a satiny bonnet at night :biggrin:, and I started to use Rogaine 5% strength. My hair is growing back, and even my hairdresser can see the difference.

Good luck to you. Keep posting :vs_coffee:.


alamogirl 10-11-2018 16:35

Quote:

Originally Posted by alfmaxmollyjack (Post 1311767)
I've never heard of changing out sheets for hair thinning, hmmmm, that's interesting. I tried the womens rogaine but literally got a headache from it, was going to try nioxin but reviews were so mixed and for the price I chose not to. For now I am not using a comb or brush on my hair and just finger combing in every day in hopes of not pulling out too much hair lol. I find strands all over my clothes daily :crying: Thank you for the ideas!

I guess I should have explained more about the sheets :smile2:. The 1000 count cotton sheets didn't allow me to easily move around when I tossed and turned causing friction with my head and pillow. I would wake myself up sometimes because the friction caused my hair to pull :surprise:. Now that I switched to smoother and satiny sheets, there is no friction causing my hair to pull and fall out :biggrin:.


All times are GMT +1. The time now is 11:07.

Powered by vBulletin®
Copyright ©2000 - 2019, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.